Published on:

FDA Issues Warnings about High Doses of Zocor

The Food and Drug Administration (FDA) has issued new warnings about the cholesterol drug, Zocor. They caution that the highest dose of the drug can cause muscle damage and in rare cases kidney damage.

The warning applies to patients taking 80 milligrams, the highest dose of the drug. Patients who have been taking this dosage for more than a year without signs of injury can continue to do so. It is recommended that new patients should start on a lower dose.

Dr. Michael Rosenblatt, chief medical officer for Merck, the maker of Zocor, is quoted in an article on MSNBC.com as saying, “This is an important medicine for these patients because they are at the highest risk for heart disease. Patients shouldn’t stop taking this medicine on their own. They should talk to their doctor.”

The muscle damage that patients are experiencing is called myopathy and includes pain, tenderness, weakness, as well as increases in the muscle enzyme creatine kinase. In the most serious by rare cases, there can be fatal injury to the kidneys, found to affect about 5 out of every 100,000 people who have been taking Zocor for a year.

According to the FDA, more than 2.1 million patients in the U.S. received a prescription for the Merck drug or a generic equivalent last year.

The side effects of a drug might not be readily known when it first appears on the market. Its only after it has been used for some time that clinical trials can discover painful and sometimes deadly repercussions. If you or someone you know has been taking Zocor at the 80 milligram dose and has any of the symptoms noted above, you may be entitled to compensation. Contact the dangerous drug attorneys at Michael J. O’Connor & Associates for a free review of your case.